Alert archive / North Dakota / Wind Advisories in 2024

Wind Advisory 1, NWS Grand Forks, ND

February 16, 202412 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Feb 16, 2024, 3:01 PM CST for 12 counties in North Dakota. It took effect at Feb 17, 2024, 8:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Feb 16, 2024, 3:01 PM CST (21:01 UTC)
In effect from
Feb 17, 2024, 8:00 AM CST
Expired
Feb 17, 2024, 6:00 PM CST
In force
10 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 77 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 9.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2024-02-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2024-02-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
791 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

931 
WWUS73 KFGF 162101
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
301 PM CST Fri Feb 16 2024

NDZ006-007-014-015-024-026-028-029-038-049-052-054-180000-
/O.NEW.KFGF.WI.Y.0001.240217T1400Z-240218T0000Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh-
Including the cities of Cando, Considine, Dresden, Langdon, 
Maida, Mount Carmel, Vang, Fort Totten, Maddock, Leeds, 
Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, 
Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, Enderlin, 
McLeod, Gwinner, Milnor, Forman, Rutland, Adams, Lankin, 
and Fairdale
301 PM CST Fri Feb 16 2024

...WIND ADVISORY IN EFFECT FROM 8 AM TO 6 PM CST SATURDAY...

* WHAT...West winds 30 to 35 mph sustained with gusts 45 mph or 
  greater expected.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...From 8 AM to 6 PM CST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
4 follow-up statements
518 
WWUS73 KFGF 170308
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
908 PM CST Fri Feb 16 2024

NDZ006-007-014-015-024-026-028-029-038-049-052-054-180000-
/O.CON.KFGF.WI.Y.0001.240217T1400Z-240218T0000Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh-
Including the cities of Cando, Considine, Dresden, Langdon, 
Maida, Mount Carmel, Vang, Fort Totten, Maddock, Leeds, 
Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, 
Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, Enderlin, 
McLeod, Gwinner, Milnor, Forman, Rutland, Adams, Lankin, 
and Fairdale
908 PM CST Fri Feb 16 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM TO 6 PM CST
SATURDAY...

* WHAT...West winds 30 to 35 mph with gusts 45 mph or greater 
  expected.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...From 8 AM to 6 PM CST Saturday.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
790 
WWUS73 KFGF 170855
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
255 AM CST Sat Feb 17 2024

NDZ006-007-014-015-024-026-028-029-038-049-052-054-180000-
/O.CON.KFGF.WI.Y.0001.240217T1400Z-240218T0000Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh-
Including the cities of Cando, Considine, Dresden, Langdon, 
Maida, Mount Carmel, Vang, Fort Totten, Maddock, Leeds, 
Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, 
Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, Enderlin, 
McLeod, Gwinner, Milnor, Forman, Rutland, Adams, Lankin, 
and Fairdale
255 AM CST Sat Feb 17 2024

...WIND ADVISORY REMAINS IN EFFECT FROM 8 AM THIS MORNING TO 6 PM
CST THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 45 mph 
  expected.

* WHERE...Eastern North Dakota just west of the Red River Valley.

* WHEN...From 8 AM this morning to 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
987 
WWUS73 KFGF 172002
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
202 PM CST Sat Feb 17 2024

NDZ006-007-014-015-024-026-028-029-038-049-052-054-180000-
/O.CON.KFGF.WI.Y.0001.000000T0000Z-240218T0000Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh-
Including the cities of Cando, Considine, Dresden, Langdon, 
Maida, Mount Carmel, Vang, Fort Totten, Maddock, Leeds, 
Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, 
Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, Enderlin, 
McLeod, Gwinner, Milnor, Forman, Rutland, Adams, Lankin, 
and Fairdale
202 PM CST Sat Feb 17 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...Until 6 PM CST this evening.

* IMPACTS...Gusty winds could blow around unsecured objects.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
146 
WWUS73 KFGF 172358
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
558 PM CST Sat Feb 17 2024

NDZ006-007-014-015-024-026-028-029-038-049-052-054-180100-
/O.EXP.KFGF.WI.Y.0001.000000T0000Z-240218T0000Z/
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh-
Including the cities of Cando, Considine, Dresden, Langdon, 
Maida, Mount Carmel, Vang, Fort Totten, Maddock, Leeds, 
Minnewaukan, Devils Lake, New Rockford, Lakota, Mcville, Aneta, 
Tolna, Cooperstown, Finley, Hope, Valley City, Lisbon, Enderlin, 
McLeod, Gwinner, Milnor, Forman, Rutland, Adams, Lankin, 
and Fairdale
558 PM CST Sat Feb 17 2024

...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING...

Winds have fallen below criteria so the advisory has been allowed
to expire.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Feb 16, 11:35 AM CST, 3 hours 26 minutes earlier. Its key messages:

  • There is a 40% chance winds on Saturday will gust 45 mph or higher within eastern North Dakota.
Area forecast discussion, Feb 16, 11:35 AM CST, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1135 AM CST Fri Feb 16 2024

.KEY MESSAGES...

- There is a 40% chance winds on Saturday will gust 45 mph or
  higher within eastern North Dakota.

&&

.UPDATE...
Issued at 1135 AM CST Fri Feb 16 2024

Forecast continues on track. Clouds are pushing south from
Canada over the area today, conditions should remain mostly
sunny though over most of the area. Winds will turn more
westerly as the day goes on.

Issued at 956 AM CST Fri Feb 16 2024

Flurries continue to push south in the Red River Valley.
Anywhere there is stratus in the southern Red River Valley,
Flurries are occurring underneath it. Temperatures will warm
into the upper single digits to teens. Forecast remains on
track.

Issued at 611 AM CST Fri Feb 16 2024

Flurries continue within the Red River Valley aided by cold air
advection and surface convergence as noted by surface
observations. This will continue through the morning end north
to south.

&&

.DISCUSSION...
Issued at 359 AM CST Fri Feb 16 2024

Today:

Currently early this morning, upper troughing continues
to bring relatively cooler, seasonable air mass into the area.
Lingering weak cold air advection is helping to squeeze flurries
out of residual low level moisture viewable as scattered
stratus decks moving south through our area. Areas that have
already cleared with calmer winds in North Dakota are below zero
this morning, with most locations dipping into the single
digits above and below zero.

Clouds and flurries will continue into mid morning followed by
north to south clearing as cold air advection wanes. This
daytime clearing will help shift and increase winds out of the
west 10-20 mph, gusting to 30 mph west of the Valley. Cooler
air aloft will keep temperatures near average with highs in the
teens to twenties above zero, making for a somewhat brisk day
given the breezy winds.

By evening, another mid level wave will move into northern
Minnesota. This brings a brief period of flurries to northern
Minnesota, which may stretch into northwest Minnesota near LOW
to Bemidji tonight. A dusting is expected from this activity
while remaining under half an inch, keeping the potential for
any impacts nill.

Saturday:

This along with another trailing wave will promote warm air
advection starting this evening through Saturday. Strong winds
aloft driving the aforementioned wave will help promote a west-
northwest low level jet in excess of 40 kt to develop over the
Dakotas on Saturday. With a westerly direction and strong
stability in the lower levels via strong warm air advection,
gusty downslope winds exceeding 35 mph along the western edge
of the Red River Valley are forecast late tonight into Saturday
morning. There is around a 40% chance these winds reach into the
45-50 mph range at times, particularly near the Pembina
Escarpment in northeast North Dakota should efficient
downsloping commence.

During the day Saturday, mostly clear skies and warm air
advection will promote daytime boundary layer mixing and
warming, with highs in the 30s to low 40s within the Red River
Valley into North Dakota. Daytime mixing will also promote gusty
west-northwest winds to become a more widespread across the
area, especially within eastern North Dakota where gusts
confidently exceed 35 mph. The 40% chance of gusts in the 45-50
mph extends into the afternoon Saturday for areas along the
western edge of the Red River Valley as well as for areas west
of the Valley, driven by mixing that is deeper than currently
forecast with some aid from downsloping. Elsewhere within the
Red River Valley into Minnesota, gusty winds in the 25-35 mph
are forecast, although the potential to mix higher winds to the
surface is lesser than areas further west.

By Saturday evening into early Sunday, a cold front brushes
through the area as the shortwave trough moves out of ON into
western Great Lakes. This may bring a brief period of moderate
cold air advection while shifting winds to the north Saturday
night. This type of scenario has a history of tapping into low
level winds aloft, of which still linger around the 40kt range.
This may bring an opportunity for the Red River Valley into
Minnesota to see a period of gusty north winds in the 30-45 mph
range Saturday night.

For areas that have snowpack and see gusty winds exceed 35 mph,
some drifting snow in open areas may be possible, particularly
within Minnesota where temperatures are forecast to remain near
or below freezing Saturday.

Next week:

Ensemble guidance still strongly favors upper level ridging into
the central CONUS, including our region. This will promote mild
temperatures into the Northern Plains and Upper Midwest, keeping
warmer than average temperatures in the forecast. Around mid
next week, guidance hints at some pieces of energy moving
out of the West through the ridge. This brings around 20% chance
for precipitation between Tuesday-Thursday. There is currently
no signal for noteworthy impacts from this activity at this
time.

&&

.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1135 AM CST Fri Feb 16 2024

Ceilings should remain VFR or increase to VFR conditions by this
afternoon at all TAF sites. Winds will shift more westerly
throughout the day, with wind gusts after 00z of 25 - 30kts
possible especially at DVL. Saturday will be especially windy,
with gusts up to 40 kts in the Devils Lake Basin, and 30 - 35
kts in the Red River Valley (FAR and GFK). LLWS will be a
concern on Saturday as well at all North Dakota TAF sites.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...CJ/AK
DISCUSSION...CJ
AVIATION...AK
Hazardous weather outlook, Feb 16, 2:46 PM CST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
246 PM CST Fri Feb 16 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ008-016-027-030-039-053-
172100-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Pembina-
Eastern Walsh-Grand Forks-Traill-Cass-Richland-
246 PM CST Fri Feb 16 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Chance for wind gusts of 35 miles per hour or greater late
Saturday morning through Saturday evening from the Red River
Valley eastward.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

NDZ006-007-014-015-024-026-028-029-038-049-052-054-172100-
Towner-Cavalier-Benson-Ramsey-Eddy-Nelson-Griggs-Steele-Barnes-
Ransom-Sargent-Western Walsh-
246 PM CST Fri Feb 16 2024

This hazardous weather outlook is for portions of eastern North
Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Look for wind gusts of 45 miles per hour or higher along the
western edge of the Red River Valley towards the Devils Lake Basin
late Saturday morning into Saturday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in North Dakota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.